Any help being hypo gratefully recieved!

Hi. I wonder if you can help me. I had graves disease twenty years ago and had my thyroid removed. Since then I have been taking levo of varying amounts. I have been self medicating on 200 levo and have felt good with normal energy etc. Saw g.p in dec and had thyroid test which came back as overtreated. My results were tsh.0.02 t4 26.4 .I have never had any thing else checked. Now I take 100 levo and feel really awful. I think I may be hypo. I am so tired gaining weight brain fog constipated. I wonder if any one else has had this happen. Im tempted to self prescribe again as anything better ths feeling like this. Thanks for listening. Hope you all can help. Best wishes maxl

11 Replies

  • Sorry you are not feeling well. It would be a good idea to have your FT3 tested to see if the T4 is converting into the ACTIVE hormone needed in almost every cell of your body - brain cells - heart cells - gut cells - every type of cell :-) Labs are reluctant to test T3 due to costs - so maybe you could have it done privately via Thyroid UK ( with a discount )

    In order to convert from T4 into T3 well - you will need GOOD levels of Iron - Ferritin - Folate - B12 - VitD. Have you had these tested ? If so what were the results ? Do post with ranges and someone will help....

  • Thanks so much for replying. I have never had any other tests done. Should I go and pay for them to be done? Do you know where would be best please.? I am really grateful for any help as really fed up of feeling bad.

  • Go onto the main Thyroid UK website - and look under Private Testing on the Menu on left side of page. You will also receive a discount. They have packages at varying levels - take a look. See what suits. I live in Crete so don't have to use them. Others here have and are very satisfied. Blue Horizon is good.

  • Seems to me your GP should have reduced your dose by 25 mcg, leaving you on 175. If you still feel unwell on that, try 200/175 alternate days. It is ridiculous to halve your dose, especially if you were doing well on it. Years ago, patients did not have blood tests and based their dose on how they felt. Trust your own judgement and ask your GP If you can try the above doses as a trial. He will 'read you the story' of potential damage to 'hearts and bones' but equally there is damage to your body from being under medicated.

  • Firstly after having Graves the body is so sensitised to such high levels of thyroid hormones it can never again cope on so called "normal" levels ( very old Swedish research)

    I trust you did not take levo in the 24 hours before your last test as that could have skewed results

    Graves /Thyroidectomy and then hypo severely depletes all vitamins and minerals so be sure to always take a good multi vitamin before bed

    I think theres little doubt you need to return to 200mcgs of levo PDQ and argue with your GP if nessecary

  • Thank you for replying I will return to 200 levo and hopefully get back to normal as soon as poss x

  • Hi Maxi, as others have said a drop from 200 mcg to 100 mcg in one fell swoop is a huge change. Without the ranges for your TSH and FT4 results it is difficult to say but going by the ranges my lab uses you are not much under the TSH or over FT4, so you are not much over-medicated. I had similar results when on 100 mcg and my doctor was willing to let me stay on that, but as I did have some hyper symptoms we reduced it to alternating 100/75 mcg, which works out at 12.5 mcg on average of a reduction a day!! Minuscule compared to your reduction. I did need to reduce a little further - I find that very small changes do make a big difference.

    It sounds like you need to increase again and if you do get hyper symptoms reduce the dose much more slowly.

  • Thank you for your helo.

  • Follow your instinct. If you felt well and normal on your higher dose, increase it again. GPs are apt to adjust according to the TSH level but some of us need a low or suppressed TSH.

  • Thank you so much for your advice I will up my dose again! I know my gp will not increase my dose so any ideas where I can buy levo from? Thanks again

  • I'll PM you. :)

    If you want other suggestions for places to buy it, it's probably best to start a new post - but replies have to be by private message to accord with Healthunlocked guidelines.

You may also like...